Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Honolulu, HI

February 21, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Feb 21, 2006, 6:11 PM HST for Honolulu County, Hawaii. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2006, 6:11 PM HST (04:11 UTC)
Expired
Feb 21, 2006, 7:15 PM HST
In force
64 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:05 PM HSTSevere Thunderstorm WatchSPC31 days

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUHW50 PHFO 220411
SVRHFO
HIC003-220515-
/O.NEW.PHFO.SV.W.0002.060222T0411Z-060222T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
611 PM HST TUE FEB 21 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 715 PM HST

* AT 609 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NANAKULI...OR ABOUT 25
  MILES WEST OF HONOLULU...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAIANAE BY 620 PM HST
  NANAKULI BY 625 PM HST
  MAKAKILO BY 645 PM HST
  SCHOFIELD BARRACKS BY 655 PM HST
  EWA BY 700 PM HST
  WAIPIO...WAIPAHU AND EWA BY 710 PM HST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2144 15835 2127 15829 2137 15783 2162 15793

$$

BROWNING
3 follow-up statements
000
WWHW50 PHFO 220417
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
617 PM HST TUE FEB 21 2006

HIC003-220515-
/O.CON.PHFO.SV.W.0002.000000T0000Z-060222T0515Z/
OAHU IN HONOLULU-
617 PM HST TUE FEB 21 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 613 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NANAKULI...MOVING EAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAKAKILO AND SCHOFIELD BARRACKS AROUND 630 PM HST
  EWA AROUND 645 PM HST
  WAIPAHU...WAIPIO...EWA...MILILANI AND WAHIAWA AROUND 700 PM HST
  PEARL CITY...AIEA AND HALAWA AROUND 715 PM HST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2144 15835 2127 15829 2137 15783 2162 15793

$$

BROWNING
000
WWHW50 PHFO 220443
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
643 PM HST TUE FEB 21 2006

HIC003-220515-
/O.CON.PHFO.SV.W.0002.000000T0000Z-060222T0515Z/
OAHU IN HONOLULU-
643 PM HST TUE FEB 21 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 643 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING HAIL...TORRENTIAL RAINFALL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MAKAKILO...
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EWA...AROUND 655 PM HST
  PEARL HARBOR AROUND 700 PM HST
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2144 15835 2127 15829 2115 15788 2143 15789

$$

R BALLARD
000
WWHW50 PHFO 220518
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
715 PM HST TUE FEB 21 2006

HIC003-220525-
/O.EXP.PHFO.SV.W.0002.000000T0000Z-060222T0515Z/
OAHU IN HONOLULU-
715 PM HST TUE FEB 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU
COUNTY EXPIRES AT 715 PM HST...

AT 715 PM...RADAR INDICATED A STRONG THUNDERSTORM NEAR EWA BEACH AND 
IRIOQUOIS POINT...MOVING EAST AT 15 MPH. THE STORM WILL BE PASSING 
OVER THE HONOLULU AIRPORT AND TOWARD WAIKIKI...BUT APPEARS TO BE 
WEAKENING. 

WHILE THIS STORM NO LONGER APPEARS TO BE SEVERE...WIND GUSTS TO 45 
MPH CAN BE EXPECTED WITH THIS STORM...WHICH MAY CAUSE BRIEF POWER 
INTERRUPTIONS AND DOWN SMALL TREE LIMBS. WHEN THIS STORM APPROACHES 
YOU SHOULD MOVE INDOORS.

LAT...LON 2144 15835 2127 15829 2115 15788 2143 15789

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM HST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM HST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
300 PM HST WED FEB 21 2006

.SYNOPSIS...
HE THREAT OF HEAVY RAINS HAS BEEN EXTENDED FOR ANOTHER DAY AS A
TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE THROUGH THE ISLAND CHAIN
WEDNESDAY AND WEDNESDAY NIGHT. LIGHT TRADES WITH BETTER WEATHER
SHOULD BE RETURNING AFTER ITS PASSAGE AND LAST THROUGH THE WEEKEND.

&&

.DISCUSSION...
HAVE DECIDED TO ISSUE A SEVERE THUNDERSTORM WATCH FOR THE AREA WEST
OF MOLOKAI INCLUDING OAHU AND KAUAI TIL 8 PM THIS EVENING. OTHERWISE
NO DEVIATION TO THE FORECAST PHILOSOPHY. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. DID SOME MASSAGING TO
THE GRIDS WHERE I BEEFED UP THE POPS AND INCLUDE ISOLATED
THUNDERSTORMS WITH SOME OF THEM SEVERE WEST OF MOLOKAI TONIGHT. THE
WINDS ARE UPDATED TO MATCH THE CURRENT PICTURE. THE DEEPENING TROUGH
WEST OF KAUAI HAS CAUSED THE LOW LEVEL WINDS WEST OF MOLOKAI TO
VEERED TO THE SOUTHEAST TO SOUTH-SOUTHWEST ALREADY. MODELS ARE A TAD
BEHIND THIS.

THE DYNAMICS DOES NOT TO BE AS STRONG TOMORROW AS TODAY WITH THE JET
STREAM TAKES A MORE ZONAL ORIENTATION. SO THE FLASH FLOOD WATCH TIL
NOON TOMORROW LOOKS OK. THE REMAINING ISLANDS HAVE NOT HAD MUCH
SHOWERS. THEY SHOULD BE FINE EVEN WITH THE TROUGH MOVING THROUGH
TOMORROW.

THURSDAY MAY STILL HAVE SOME LINGERING MOISTURE BUT THE AIR MASS
SHOULD BE MORE STABLE. LIGHT TRADES SHOULD BE RETURNING. ANOTHER
FRONT NORTHWEST OF KAUAI WILL HOLD THE TRADES IN CHECK. THE TRADES
WILL BE REINFORCED BY A LIGHT NORTHEAST WIND FLOW THURSDAY NIGHT AS
THE DEPARTED TROUGH SPINS UP A LOW WELL EAST OF THE BIG ISLAND. WITH
THE ISLANDS ON THE BACK SIDE OF THE LOW...THE WEATHER SHOULD BE
DRIER STATEWIDE WITH COOL NORTHERLY WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR KAUAI AND OAHU.
FLOOD WATCH UNTIL NOON WEDNESDAY FOR KAUAI OAHU AND MOLOKAI.
&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:49 PM HSTSpecial Marine WarningHFO116 min
Feb 21, 4:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 21, 4:40 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:00 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:09 PM HSTSevere Thunderstorm WarningHFOHonolulu36 min
Feb 21, 6:33 PM HSTSpecial Marine WarningHFO117 min
Feb 21, 7:01 PM HSTSpecial Marine WarningHFO89 min
Feb 21, 7:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 21, 8:28 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 10:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 22, 12:33 AM HSTSpecial Marine WarningHFO117 min
Feb 22, 2:21 AM HSTSpecial Marine WarningHFO105 min
Feb 22, 9:35 AM HSTHigh Wind WarningHFOHawaii22 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.